Free Trial #11

Question

A client with malnutrition and anorexia secondary to receiving chemotherapy is experiencing generalized edema. Which response should the nurse make when the client asks about the reason for the edema?

Answers

  1. "The fluid is an adverse reaction to chemotherapy."
    • Rationale:
  2. "A decrease in activity has allowed extra fluid to accumulate in the tissues."
    • Rationale:
  3. "Poor nutrition decreases blood protein levels causing fluid to move from the blood vessels into the tissues."
    • Rationale:
  4. "Chemotherapy has increased your blood pressure, and fluid was forced out into the tissues."
    • Rationale:

Overview

Explanation

The correct answer is C. Generalized edema, or anasarca, often occurs in clients with low albumin levels secondary to poor nutrition. Decreased oncotic pressure within the blood vessels allows fluid to move from the intravascular space to the interstitial space. The edema is not caused by chemotherapy or decreased activity.

NCLEX TIP: Using critical thinking is recommended when reading priority questions. Recognizing key words in the answer choices will allow you to know how to choose the correct answer for the question. Go through each answer choice and decide is it: Maslow’s hierarchy, safety-related, or following the nursing process (ADPIE). Never complete a nursing action that is outside the scope of practice.

Learning Outcomes

Test Taking Tip

Video Rationale